Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 80, NWS Sioux Falls, SD

June 13, 20174 counties in Iowa; 8 counties in Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2017, 9:58 PM CDT for 4 counties in Iowa; 8 counties in Minnesota. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 9:58 PM CDT (02:58 UTC)
Expired
Jun 13, 2017, 10:45 PM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 95 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 10:16 PM CDTTSTM WND GST 62Marshall, MNSOCIAL MEDIA REPORT VIA PERSONAL WEATHER STATION.
Jun 13, 10:24 PM CDTHAIL 13 Ne Ellsworth, MNSOCIAL MEDIA REPORT WITH PICTURE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 7:01 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2418 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

576 
WUUS53 KFSD 140258
SVRFSD
IAC119-141-143-167-MNC033-063-081-083-101-105-117-133-140345-
/O.NEW.KFSD.SV.W.0080.170614T0258Z-170614T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
958 PM CDT TUE JUN 13 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Lyon County in northwestern Iowa...
  Osceola County in northwestern Iowa...
  Northern Sioux County in northwestern Iowa...
  Northwestern O'Brien County in northwestern Iowa...
  Lyon County in southwestern Minnesota...
  Eastern Rock County in southwestern Minnesota...
  Southeastern Lincoln County in southwestern Minnesota...
  Southwestern Jackson County in southwestern Minnesota...
  Nobles County in southwestern Minnesota...
  Eastern Pipestone County in southwestern Minnesota...
  Murray County in southwestern Minnesota...
  Southwestern Cottonwood County in southwestern Minnesota...

* Until 1045 PM CDT

* At 957 PM CDT, severe thunderstorms were located along a line
  extending from near Ghent to near Hawarden, moving east at 20 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Severe thunderstorms will be near, 
  Minneota and Ghent around 1005 PM CDT. 
  Marshall around 1015 PM CDT. 
  Cottonwood around 1035 PM CDT. 

Other locations impacted by these severe thunderstorms include
Kenneth, Avoca, Lynd, Garvin, Hadley, Kinbrae, Dundee, Steen, Iona
and Magnolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across parts of southwest Minnesota. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows! &&

A tornado watch remains in effect until 200 AM CDT for northwestern
Iowa...and southwestern Minnesota.

LAT...LON 4420 9559 4419 9544 4326 9540 4316 9644
      4463 9600 4463 9560
TIME...MOT...LOC 0257Z 269DEG 17KT 4455 9592 4305 9641 

HAIL...0.75IN
WIND...70MPH
 
$$

Weisser
2 follow-up statements
525 
WWUS53 KFSD 140320
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1020 PM CDT TUE JUN 13 2017

IAC119-167-MNC117-133-140330-
/O.CAN.KFSD.SV.W.0080.000000T0000Z-170614T0345Z/
Lyon IA-Sioux IA-Rock MN-Pipestone MN-
1020 PM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR LYON...NORTHERN SIOUX...
EASTERN ROCK AND EASTERN PIPESTONE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 200 AM CDT for northwestern
Iowa...and southwestern Minnesota.

LAT...LON 4420 9559 4419 9544 4326 9540 4322 9586
      4349 9586 4350 9606 4420 9606 4420 9613
      4463 9600 4463 9560
TIME...MOT...LOC 0320Z 257DEG 48KT 4430 9560 4334 9570 

$$

IAC141-143-MNC033-063-081-083-101-105-140345-
/O.CON.KFSD.SV.W.0080.000000T0000Z-170614T0345Z/
Osceola IA-O'Brien IA-Lyon MN-Lincoln MN-Jackson MN-Nobles MN-
Murray MN-Cottonwood MN-
1020 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR OSCEOLA...NORTHWESTERN O'BRIEN...LYON...SOUTHEASTERN LINCOLN...
SOUTHWESTERN JACKSON...NOBLES...MURRAY AND SOUTHWESTERN COTTONWOOD
COUNTIES...

At 1020 PM CDT, severe thunderstorms were located along a line
extending from near Tracy to near Sibley, moving east at 55 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

These severe storms will be near...
  Tracy around 1025 PM CDT. 
  Harris around 1035 PM CDT. 

Other locations impacted by these severe thunderstorms include Avoca,
Lynd, Garvin, Hadley, Kinbrae, Dundee, Iona and Bigelow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across parts of southwest Minnesota. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows.
 
&&

A tornado watch remains in effect until 200 AM CDT for northwestern
Iowa...and southwestern Minnesota.

LAT...LON 4420 9559 4419 9544 4326 9540 4322 9586
      4349 9586 4350 9606 4420 9606 4420 9613
      4463 9600 4463 9560
TIME...MOT...LOC 0320Z 257DEG 48KT 4430 9560 4334 9570 

HAIL...0.75IN
WIND...70MPH
 
$$

Weisser
854 
WWUS53 KFSD 140337
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1037 PM CDT TUE JUN 13 2017

IAC141-143-MNC033-063-081-083-101-105-140347-
/O.EXP.KFSD.SV.W.0080.000000T0000Z-170614T0345Z/
Osceola IA-O'Brien IA-Lyon MN-Lincoln MN-Jackson MN-Nobles MN-
Murray MN-Cottonwood MN-
1037 PM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR OSCEOLA...NORTHWESTERN
O'BRIEN...LYON...SOUTHEASTERN LINCOLN...SOUTHWESTERN JACKSON...
NOBLES...MURRAY AND SOUTHWESTERN COTTONWOOD COUNTIES WILL EXPIRE AT
1045 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

A tornado watch remains in effect until 200 AM CDT for northwestern
Iowa...and southwestern Minnesota.

LAT...LON 4420 9559 4419 9544 4326 9540 4322 9586
      4349 9586 4350 9606 4420 9606 4420 9613
      4463 9600 4463 9560
TIME...MOT...LOC 0337Z 293DEG 30KT 4410 9543 4344 9547 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:04 PM CDT, 6 hours 54 minutes earlier.

Area forecast discussion, Jun 13, 3:04 PM CDT, 6 hours 54 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
304 PM CDT Tue Jun 13 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 303 PM CDT Tue Jun 13 2017

Current analysis shows a surface low centered over central Nebraska,
with a trough axis/subtle cold front extending northward into
central SD. A warm front is attendant to the surface trough
positioned north of our forecast area where winds turn to the
east/southeast, compared with south to southeast in our area. Aloft,
water vapor imagery clearly shows two vorticity maxima, one located
with the parent upper low in southwest MT, with a secondary maximum
developing right now in southeast WY.

The southeast WY vort max will rotate northeastward into central and
southeast SD by 03Z this evening, then becomes rather sheared off as
it lifts northeastward in southwest MN between 03Z and 06Z. However
another short wave moves into zones just south of our forecast area
after midnight tonight. Speed shear is strong with this short wave,
averaging 40 knots really across the entire forecast area through
the overnight hours. However, directional shear is rather weak.
Therefore thoughts are that discrete cells may develop along the
wind shift and ahead of the drier air in our western zones, from
Huron and Mitchell westward late this afternoon, then morph into a
line of convection as it moves eastward along and east of the James
River valley. ML CAPES are extremely high denoting high instability,
in the range of 2000 to 4000 J/kg this evening, before decreasing
between 03Z and 06Z. Therefore golfball to isolated baseball sized
hail is possible in our western zones during the early evening, with
the threat transitioning to 60 to 70 mph winds between the I 29
corridor and the James River with quarter to walnut sized hail
during the mid evening hours. As it moves eastward into southwest MN
after mid evening and overnight, the primary threat is still the 60
to 70 mph wind potential. Further south in extreme northeast
Nebraska and northwest IA, this area will likely not receive any
discrete cells whatsoever, with the secondary short wave mentioned
above keeping that area rather stirred up all the way through 09Z.
But likewise, the severe weather threat is most prominent in the
evening hours. In fact, 0-3km bulk shear vectors bend to a west/
southwest direction in northwest IA during the mid and late evening
hours suggesting a bow echo, or at the least some bow segments. This
is not the case in the rest of our forecast area, as the 0-3km bulk
shear vectors have a decided south to southwest tilt to them,
suggesting that widespread strong wind is not likely. But the
stronger rotating updrafts in northwest IA could certainly carry
some 60-80mph winds in the mid and late evening, with brief possible
spin up tornadoes, which may be hard to tell the difference between
those and 80 mph winds at any rate.

Things will quiet down after 06Z rather rapidly as the short wave
currently in southwest WY exits. A surface wind shift will follow
suit providing a pleasant day on Wednesday with a dry westerly flow
of air and stable conditions.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 303 PM CDT Tue Jun 13 2017

Much more tranquil pattern expected in the extended with westerly
flow expected for the next several day as upper level low pressure
system works towards and eventually north of the Great Lakes. This
will result in dry conditions though temperatures will remain above
normal with 850 hpa temps remaining in the upper teens.

Surface low will track across the area Friday night creating the
chance for showers and storms mainly east of the James River Valley.
Limited amounts of Gulf moisture appear to work north ahead of this
system, thus limiting the amount of instability.

Fairly strong cold front is expected to work through the region on
Saturday afternoon leading to an additional chance of thunderstorms.
Cooler conditions are expected to reign Sunday through Tuesday with
dry conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1226 PM CDT Tue Jun 13 2017

The challenge today are strong thunderstorms. A disturbance will
be moving through this evening and overnight ahead of a surface
wind shift. Timing in the TAFs has been refined to a slightly
later arrival of TSRA for the TAF sites to reflect a degree of
capping which is in place through much of the afternoon hours. At
any given time during the TSRA threat time, some storms could be
severe with large hail and strong erratic winds. In addition,
conditions could be IFR in periods of heavy rainfall. This is
something for the aviation community to keep an eye on. Toward
daybreak Wednesday and into mid morning, indications are there
could be some temporary MVFR ceilings which is common after
rainfall and ahead of the wind shift.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...BT
AVIATION...MJ
Hazardous weather outlook, Jun 13, 4:49 AM CDT, 17 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
449 AM CDT Tue Jun 13 2017

IAZ001-012-020-MNZ071-097-098-NEZ013-014-SDZ038>040-053>056-
059>062-065>071-141000-
Lyon IA-Sioux-Plymouth-Lincoln MN-Pipestone-Rock-Dixon-Dakota-
Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Davison-
Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-
Yankton-Clay SD-Union-
449 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

An increasing severe weather threat is expected today, with
numerous severe storms likely developing this afternoon and
evening along and east of the James River. The main risks are
large hail up to baseball size, and damaging winds to 70 mph.
Isolated tornadoes cannot be ruled out with some of these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely after 3 pm.

IAZ002-003-013-014-021-022-031-032-MNZ072-080-081-089-090-141000-
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury-
Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
449 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Today and Tonight

An increasing severe weather threat is expected today, with
scattered strong to severe storms likely developing late this
afternoon and evening. The main impact will be damaging winds to
70 mph, and large hail up to golf ball size.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely after 6 pm.

SDZ050-052-057-058-063-064-141000-
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
449 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of central South
Dakota and south central South Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms across the area this afternoon.
Isolated strong storms will be possible, producing large hail up
to quarter size, and strong gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 13, 9:35 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
935 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND GST     6 S MOVILLE             42.40N 96.07W
06/13/2017  E60 MPH          WOODBURY           IA   TRAINED SPOTTER

&&

AF
Local storm report, Jun 13, 9:37 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
937 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     3 SW SIOUX FALLS        43.51N 96.77W
06/13/2017                   MINNEHAHA          SD   PUBLIC

            LARGE TREE UPROOTED.

&&

TH
Local storm report, Jun 13, 9:46 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
946 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             1 E PARKER              43.40N 97.12W
06/13/2017  E1.50 INCH       TURNER             SD   PUBLIC

&&

TH
Local storm report, Jun 13, 9:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
948 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     1 WSW BEAVER CREEK      43.61N 96.38W
06/13/2017  M62 MPH          ROCK               MN   MESONET

            GUST VIA BEAVER CREEK MNDOT RWIS.

&&

AF
Local storm report, Jun 13, 9:49 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
949 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     7 NNE HURON             44.46N 98.18W
06/13/2017                   BEADLE             SD   PUBLIC

            BLEW OFF PREVIOUSLY DAMAGED BARN ROOF. TIME
            ESTIMATED FROM RADAR.

&&

AF
Local storm report, Jun 13, 9:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     3 W SIOUX FALLS         43.54N 96.79W
06/13/2017                   MINNEHAHA          SD   EMERGENCY MNGR

            ROOF TORN OFF OF MOBILE HOME.

&&

TH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:41 PM CDTSevere Thunderstorm WarningFSDLyon34 min
Jun 13, 8:43 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux47 min
Jun 13, 9:10 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux50 min
Jun 13, 9:13 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux47 min
Jun 13, 9:16 PM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth, Woodbury44 min
Jun 13, 9:40 PM CDTSevere Thunderstorm WarningFSDSioux35 min
Jun 13, 9:43 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux47 min
Jun 13, 9:51 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Ida, Woodbury24 min
Jun 13, 10:15 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien and 1 more45 min
Jun 13, 9:18 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon, Murray, Pipestone, Rock42 min
Jun 13, 10:33 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.